International Overdose Awareness Day
Originally posted on https://pinnacletreatment.com/blog/international-overdose-awareness-day/
Here in the United States, the topic of drug overdose is front and center in the public consciousness. We’re in the midst of an epidemic of opioid use and misuse, and although recent reports show overdose rates leveling out, nationwide – and even decreasing in some areas – the overall death toll rises with each passing day, month, and year.
As Regional Director of Strategic Partnerships Jason Snyder for Pinnacle Treatment Centers wrote in a recent op-ed:
“We can’t afford to rest on our laurels.”
He’s right: we’re making progress – but we need to put the recent statistics in context: the marginal year-to-year decreases occurred after a five-fold increase in overdose deaths that began in 1999.
Out of the woods?
That’s the primary reason overdose has national attention: it’s literally killing us. And each overdose death affects the family, friends, and peers of the deceased. Everyone wonders what they could have done better, how they could have helped, or what – if any – action they could have taken to prevent the tragedy from taking place.
If you wonder what you can do to raise awareness about overdose and work to prevent it in the future, you’re doing the right thing right now: reading up on the facts. That’s what awareness is all about. You learn, you understand, you discuss and share what you know with the people you know. In person, on Facebook, or wherever – step one is gathering knowledge from articles like this.
We’ll get to how you can take additional action in a moment.
For now, we’ll stick with increasing your knowledge, and start with what we really mean when we say overdose.
What is Overdose?
You probably have a general idea of what the word means already: an overdose occurs when you take too much of a drug and bad things happen to your brain and body.
That’s a good place to start, which we’ll build on now. First, we’ll point out that the statistics we see in the media almost always refer to accidental overdose that leads to death, but that not all overdose leads to death.
The National Institute on Drug Abuse (NIDA) indicates that a coroner or medical examiner is the only one who can determine whether an overdose-related death is intentional or unintentional, i.e. whether the death is suicide or not suicide.
Non-suicide, unintentional overdose deaths are considered accidents or errors:
- Accidental overdose happens when a drug is taken by mistake or when a drug is taken intentionally, but a fatal dose is taken by mistake.
- Overdose by error happens when the wrong drug or dose is administered by accident, such as when a mistake is made during a medical procedure like a surgery.
For the rest of this article, we’ll use the word overdose to mean fatal accidental overdose: what happens when a drug is taken intentionally, but a fatal dose is taken unintentionally.
Here are the latest, most reliable statistics on overdose:
- The Centers for Disease Control (CDC) reports that in the 12-month period ending in January 2019, 67,316 people in the U.S. died of overdose.
- Since 1999, over 700,000 people in the U.S. died from overdose. In that time:
- Yearly overdose rates rose by over 150%
- Opioid-related overdose rates increased by over 200%
- The United Nations reports that almost 200,000 people worldwide died of accidental overdose in 2016.
Let’s have a look at that number in the first bullet – the number of overdose deaths for the 12-month period ending in January 2019. Quick math shows something disturbing:
During those 12 months, 184 people died every day from drug overdose.
That’s why this article is not limited to discussion of opioid overdose alone. While opioid overdose accounts for roughly 70% of overdose fatalities in the U.S. each year, the remaining 30% deserve our attention – and your awareness.
Drugs Related to Overdose
Opioid awareness is critical – the 70% figure above proves that – but it’s crucial to know overdose can happen with other drugs, as well. Here’s a list of the most common drugs, including opioids, that can lead to overdose:
- Opioids (partial list):
- Benzodiazepines (partial list):
- Alprazolam (Xanax)
- Clonazepam (Klonopin)
- Diazepam (Valium)
- Lorazepam (Ativan)
- Chlordiazepoxide (Librium)
- Alcohol. Alcohol overdose is commonly called alcohol poisoning, which can be fatal.
- Stimulants. Stimulants can increase the risk of severe cardiovascular problems and seizures. Stimulants that can cause overdose include both legal and illicit drugs, such as:
- Cocaine (crack or powder)
- MDMA (ecstasy)
- Amphetamine/dextroamphetamine (Adderal)
- Methamphetamine (a.k.a. Meth)
- Dextroamphetamine (Dexedrine, ProCentra, Zenzedi)
- Dexmethylphenidate (Focalin)
- Methylphenidate (Ritalin)
- Lisdexamfetamine (Vyvanse)
If you have any of the prescription drugs listed above in your home, we encourage you to keep them stored safely, away from children or anyone who might take them accidentally or intentionally misuse them.
Know the Signs of Overdose
Overdose looks different for each drug. If you’re with someone you know has been doing drugs of any kind and you think something is wrong, do not leave them alone. Try to engage them in conversation, and if you can, take a closer look.
Since the symptoms of overdose for some drugs are close to identical to others, and the symptoms for some are the opposite of others, it’s difficult for an untrained person to know exactly what’s happening or why it’s happening – meaning that if you don’t know for sure what drug the person has taken, it’s hard to know what drug is causing the problems you see. The following symptoms, however, are common to most cases of overdose:
- Problems with vital signs: irregular temperature, heart rate, and blood pressure. Drugs may cause these to be abnormally high, extremely low, or absent.
- Loss of consciousness
- Unresponsive when unconscious
- Confusion and/or disorientation
- Unusually loud snoring or gurgling noises
- Cold, clammy skin
- Hot, dry skin
- Chest pain
- Shortness of breath or trouble breathing
- Abdominal pain
- Nausea, vomiting, diarrhea
If you see these symptoms, it’s imperative to get medical help right away. Do not ignore them and do not wait. Call 911 immediately. And it’s worth repeating: do not leave the person displaying the symptoms alone.
Overdose Prevention: Naloxone
We’d be remiss if we wrote an article on overdose awareness and didn’t discuss naloxone (Narcan), a drug that’s available over the counter in most states and can quickly counteract a fatal opioid overdose.
While naloxone was previously available by prescription only and required specialized training to administer – used mostly by first responders such as paramedics and policemen – recent changes in federal and state guidelines have made naloxone available over the counter, without a prescription. Many states now have naloxone funding programs, naloxone administration training for the general public, and awareness campaigns designed to facilitate access to naloxone for our most vulnerable and at-risk populations.
One thing that’s worth mentioning about naloxone, in addition to its life-saving properties: it shows that as a society, it’s possible for us to see something that needs to be done, cut through the red tape, and get that thing done. In the case of naloxone, both the medical establishment and public policy makers – communities of people often averse to rapid change – reached agreement and made naloxone more readily available to the people who needed it most.
That collaboration saved lives, which is encouraging, and bodes well for our ongoing response to the opioid crisis. With that said, however, it’s important for us to remember that while naloxone and naloxone training can prevent deaths – a net positive in our efforts to address the opioid epidemic – what can prevent more deaths, and ultimately reduce the need for naloxone, is integrated, evidence-based treatment for people living with opioid use disorder.
Overdose Prevention: Evidence-Based Treatment
Long term individualized treatment for people with substance use disorders is better than quick fix detox only type programs. Frequently these programs involve FDA approved anti-craving medications and psychiatric medications for co-occurring mood disorders along with group and individual therapy.
What You Can Do: Online Resources and More
As mentioned above, the first step in participating in International Overdose Awareness Day is learning what you can and sharing that knowledge in any way you feel is appropriate: through social media, personal conversations, or calling your local, state, or federal representatives and advocating for policies that prioritize expanding access to naloxone and evidence-based treatment of substance use disorders.
The next thing you can do is participate: go to an event on August 31st and spread awareness with your physical presence. The people who organize these events want and need as many people as they can get to attend. More people means more awareness, and more awareness means more lives saved.
Finally, you can take your involvement one step further and organize an event or awareness drive yourself. The website for International Overdose Awareness Day is the best place to learn about the various ways in which you can help. You can host an event, donate to an event, download graphics and hashtags to share on social media, and buy badges, wristbands, or lanyards to wear on the days leading up to Overdose Awareness Day.
When people ask you what the wristband means, share what you learned in this article about overdose – and when the conversation turns to the opioid epidemic, addiction, and substance use disorders – as it inevitably will – remember to tell them this:
Sorry, the comment form is closed at this time.